MDJunction - People Helping People
 
Ask a Question
10/13/2008 10:15 PM

side effects of cortisone injections?

pixie24
Posts: 2
New Member

Hi, I am 24 and I have alopecia areata. I had it when I was 16 and went through about a year of treatment. My hair grew back and I thought I was over this!

Yet here I am today with it again. I received local cortisone injection treatment in July and my hair started growing by the end of August. I stopped going in for injections. I did not think I needed them. However, while my hair is now about an inch long, i have this huge bump in the middle of the spot that is clearly inflamed. It sometimes is really itchy and other times is very tender. Do I need to get further injections do decrease this inflammation or am I already dealing with the side effects of the injections. I would love anyone's thoughts. I feel like I have read myself blue in the face about all of this, but have not actually heard from others who have experienced it.

Lauren

Reply

06/02/2010 07:41 PM
Leanna123
Leanna123  
Posts: 184
Member

I have heard of this side effect before, but I would go back to your derm. and ask.

06/18/2010 11:48 PM
kent513
kent513  
Posts: 507
Member

Pixie,

I wonder if your not just having an inflamed pour or hair follicle. Just a suggestion, it wouldnt hurt to ask your derm.


05/17/2011 12:30 PM
Serendipity3
 
Posts: 6
New Member

I got cortizone injections for years in my eyebrows and eyelashes, until they finally stopped working. Cortizone will generally thin the skin--I have bumpy depressions in my eyebrow area and also red depressions on my eyelids. Eventually the cortizone will stop working if you have more and more hair loss.

10/11/2011 10:54 AM
rickycarr1
Posts: 57
Member

There is a strand of alopecia called scarring alopecia. This makes me think that while your reaction may be a side effect, you may have always had the capacity to develop scarring alopecia and it has just happened to show up now... what do you think?

08/05/2012 06:46 PM
zenari
Posts: 3
New Member

I was diagnosed with alopecia areata 1 year ago. My dermatologist at one point increased my steroid injections to every 2 weeks instead of once a month. I am quite angry about this as I can find no support in medical literature for this. I had very sore spots on my scalp, in fact sometimes the pain was intense. My hair came back in with the injections, but then kept falling out. Finally I got fed up with the "treatment" and decided to see what would happen if I just stopped. There was not a big difference. Cycles of hair growth followed by fallout continued. My skin also became very thin from the injections. About 6 weeks ago while surfing the internet I accidentally came upon an ad for a product called Hair Essentials. It had lots of positive feedback and I decided what the heck, what have I got to lose? The product is composed of vitamins and herbs, notably Saw Palmetto. It is recommended to take 3 capsules daily with a meal. Within 3 weeks of starting the product my hair started growing back like crazy! I am really shocked as I am very skeptical about such products, but the proof is in the pudding. I had a large bald spot in the front of my head that now has completely filled in and the hair is still growing! Hair never grew back on that spot this entire year, not once until now.

Before starting the capsules I would get a handful of hair fallout every time I combed my hair, now it is like 3 or 4 hairs. The manufacturer says it takes 90 days to reach full potential; I have been using it for only a month and I am thrilled at my results. Don't know if it will work for everyone but check the product out at naturalwellbeing.com If you read the medical literature you will find that the injections are not that effective.


08/16/2012 07:53 PM
MMsBrat
MMsBrat  
Posts: 257
Group Leader
I'm an Advocate

I would ask for prednisone 10 mg, a weeks dose, and antibiotics to keep your system clear. The prednisone shuts down your immune system temporarily, while the antibiotics will keep you protected. Many derms choose injections because they cost more, but they cal leave spots where the skin sloughs off at the injection site, which removes the hair folicles in the patch that sloughs off. The prednisone/antibiotic theraapy is more effective with less complications.

Hope this helps,

Cliff.


10/30/2012 03:58 AM
rickycarr1
Posts: 57
Member

Cortisone shots can have harsh side effects and can be potentially very dangerous in terms of the longevity of the newly formed hair. Would you consider any other options?

10/30/2012 08:37 AM
zenari
Posts: 3
New Member

Cortisone injections do not work. I do not know of one person with alopecia who has said "wow, those injections really did the trick for me!"

I was treated for one year and my head was full of bumps, parts of my scalp were sore as hell, and the hair continued to fall out. In addition, I had other side effects..... skin that would tear easily, etc.

Human beings are interesting in that they will desperately cling to a notion even though it is not true. My dermatologist admitted to me that the injections were of questionable value, but continued to use them on me because he did not have any other ideas. It was truly the definition of insanity: keep doing the same thing over and over even though it doesn't work! In my previous post I told about a product that reversed my hair loss completely, and no one as much as made a comment! Well folks, Still using the Hair Essentials ( 4 months now) and I have NO bald spots, and no hair fallout, just a nice full head of hair.

No one is more surprised than me by this, but here I am... no side effects and a full head of hair.

Good luck to you all!


10/31/2012 07:57 AM
rickycarr1
Posts: 57
Member

I also suffered from severe side effects. Inflammation of the (already sensitive scalp) and terrible sickness as a result of the stress of treatment.

They aren't worth it!

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved